Side effects of Topamax

Hi, I am a MAV patient. I have tried several meds to no effect. I am now 4 days into Topamax. Today I am feel constantly faint and lightheaded. Does anyone know if this side effect passes? or is it something I shaould contact my neuro otologist about?

Hi Fionas,

I am sorry to hear you are having these symptoms since starting Topamax. What dose are you taking?

Perhaps you can start with a smaller dose. I started with 6.25 mg and increase by that amount each week. I am currently on 31.25 mg and the only side effects I have are tingling and very mild nausea.

Best,
Lisa

Hello Fionas

Just a FYI, there is another thread talking about Topamax and side effects: “Anyone have loss of appetite or insomnia with Topamax?” It’s just a few lines down from this one.

I took Topamax when I first started going to the Dr for my dizziness, nausea, fatigue, and mental fog issues. I was on it for about 6 months and got up to 200 mg 2x day. I don’t recall having any worse dizziness than I was already experiencing, but it did quadruple my fatigue and mental fog problems. I was finally taken off due the worse fatigue and confusion. I later found out from other Drs I was seeing that it was an unusually high dose I was on, and also that the drug is nicknamed “dopamax” for its side effect of confusion and mental fog.

I haven’t really seen other Topamax users on this site list any of the problems I was having though, so maybe it was just me or the dose I was on. I hope it works out better for you, and that the side effects become manageable!

Best of luck
Robbi

Topamax doesn’t affect blood pressure that I am aware of so I don’t see this necessarily as a topamax side-effect. It CAN cause fatigue, but this is mostly as a result of its effects in the cns (central nervous sytem). Faintness can be caused by several factors, fluctuating blood pressure being one of them. What dosage of topamax did you start with? If you started at the full 25mg dosage, that might have been your problem. Toapmax is a strong medication, and I personally think it’s better off started as a half dose or even a 1/4 dosage if you are VERY sensitve.

As far as the “dopamax” goes, don’t pay any attention to that. This symptom is WAY overblown, and is mostly seen at dosages in the 200-300mg range and higher, which is used to treat seizures. The dosage used to treat MAV and migraine is 50-100mg. There is not going to be any major confusion at these dosages.

Rich

Thanks for your responses . I’ve started on 25mg for one week ande next week will titrate up to 50mg.

From someone who has been on Topamax for 23 weeks now (titrated up to 100 mg, now down to 75 mg), I can tell you two things for sure:

  1. For the first week to ten days, you may likely feel lousy in many ways. This can manifest itself in different forms and they may likely go away after the first week or two after your body adjusts to taking the medicine. If you started at a higher dose, the worse you may feel. I started at 15 mg.

  2. While Rich notes that you should ignore the “Dopamax” nickname, I can tell you that it does affect many people cognitively - at least in terms of short term memory, comprehension and word-finding abilities. This CAN happen at lower doses. It has with me. It did initially when I titrated up and was only minimal so it was tolerable but then suddenly, after being at 100 mg for quite some time, it got worse, so I dropped down to 75 mg. I am still having some problems but am keeping at it at this dose for a while to see if it gets better. My mental “sharpness” is definitely affected by it.

Finally, there are MANY posts about people using Topamax here. Do a search in the search box and you will find old posts about it.

Good luck.

PS> I titrated more slowly than you are, so you may want to consider doing that if the side effects are too much for you.

bcrelief - you mentioned side effects, but how are you specifically doing in terms of MAV symptoms. thanks
Lisa

I still believe that this symptoms is blown way out of proportion. People talk about the symptom as though they are going to be sitting in a home, not able to even remember their first name. I’ve heard stories of people forgetting how to wash the dishes, apply the breaks on their car, etc, and I would just encourage some common sense in regards to the medication. Topamax is an extremely effective migraine preventative but because of “scare tactics” by some (certainly nobody here but nevertheless), many are afraid to try it because of this. This side-effect can of course be experienced at any dosage, and I had experienced it mildly myself at the 25mg dosage (very low) but it was short, and It completely went away. Some people will just not have the brain chemistry to handle the med, and should probably not take it. If the side effect does not go away in a couple of weeks, you should work with your doctor to lower the medication until the side-effect goes away or simply wein off the medication. But I think the “Fear” is overblown, and it probably stops a lot of people who may benefit from it from trying it. It does not make one “stupid”, unable to complete basic tasks, or make one so confused that they don’t know who they are or where they are. The confusion is mild and amounts more to a “did I just do that?” or “where did I leave my keys” sort of situation. All short term memory situations that do typically resolve with use. Also, dosage is absolutely a factor. Even though it can be experienced with any dosage, the higher dosages typically cause the most trouble. 50-100mg is typically WELL tolerated, with only minor cognitive problems, and they tend to resolve on their own. When they don’t , lowering the dosage does. I don’t recommend “ignoring” the effect and never sugggested doing so. But I do suggest not letting that get in your way of giving the medication a fair chance. It may just be the medication that gives you your life back. Maybe not, but you won’t know unless you try it.

Rich

True enough, Rich, and that’s the point. I was doing great with Topamax until recently when suddenly the cognitive problems kicked in, and that was after being on 100 mg for quite a while.

When one reads the side effects of any med, they can be scary as hell. One has to remember that often, those side effects are either generalized, or not specific to a certain dosage, OR more importantly if reading it by a chat group (not this one), posted by someone using the med for another purpose or at a different dosage. I can’t tell you how many times I found that to be true when i did research about the meds I was to begin taking. You have to take it all with a grain of salt so to speak; there will be some truths to what you read, BUT as you mentioned, everyone is different and dosage is a big factor. Topamax in this case, does have a tendency to cause some cognitive issues, but to what level that may be depends. My theory is TRY the med, slowly, with your doc and then decide what is best and what you can tolerate. Don’t let someone’s post or a med side effect info sheet scare you off. Look at it as info to know about prior to taking the med so you KNOW about it so you aren’t taken by surprise. In my case, I was aware of the cognitive issues because one of my docs told me about it but my other doc said he was incorrect in terms of how much it would affect me ie: the dosage. I already educated myself about it beforehand anyway through research. Now why it suddenly started affecting me a great deal after being on it for a long time at 100 mg we do not know. It was tolerable up until lately. So now I have dropped to 75 mg. We’ll see what happens. I have other side effects with it too that are more tolerable and some that come and go. Some people don’t have them, some have them worse. It’s body chemistry and brain chemistry and frankly I think luck of the draw. I just wanted to let the person who posted know my experiences currently. It was just an fyi post. I still call it Dopamax though because I do feel like a dope on it sometimes, as I am not as sharp as I normally am, nor is my writing! LOL. But yes, you won’t forget to apply your brakes (although you might forget where you parked your car at the mall!), you won’t forget your name, and you can do all the basic tasks you’ve always done, including typing an email (but you might have trouble finding just that right word you are looking for!)

Then of course finally it comes down to: do the benefits outweigh the side effects? In my case right now, the answer is yes, but unlike Rich, I am at a higher dose. I think Rich is a rarer and lucky case to have found it to work for him at 50 mg (not that it can’t for others.)